Convex functions and Fourier coefficients

  • 73 Accesses

  • 1 Citations


The aim of this paper is to prove that the cosine Fourier coefficients \(a_{mn}\) (with \(m,n\ge 1)\) of a Popoviciu convex function of two variables are nonnegative.

This is a preview of subscription content, log in to check access.

Access options

Buy single article

Instant unlimited access to the full article PDF.

US$ 39.95

Price includes VAT for USA


  1. 1.

    Aksoy, A., Martelli, M.: Mixed partial derivatives and Fubini’s theorem. Coll. Math. J. 33, 126–130 (2002)

  2. 2.

    Gal, S.G.: Shape-Preserving Approximation by Real and Complex Polynomials. Birkhäuser, Boston (2008)

  3. 3.

    Gal, S.G., Niculescu, C.P.: A new look at Popoviciu’s concept of convexity for functions of two variables (Submitted)

  4. 4.

    Gradshtein, I.S., Ryzhik, I.M.: In: Jeffrey, A., Zwillinger, D. (eds.) Tables of Integrals, Series and Products, 7th edn. Academic Press, New York (2007)

  5. 5.

    Jensen, J.L.W.V.: Sur les fonctions convexes et les inégalités entre les valeurs moyennes. Acta Math. 30, 175–193 (1906)

  6. 6.

    Karlin, S., Novikoff, A.: Generalized convex inequalities. Pac. J. Math. 13, 1251–1279 (1963)

  7. 7.

    Nelsen, R.B.: An Introduction to Copulas. Springer Series in Statistics, 2nd edn. Springer, New York (2006)

  8. 8.

    Niculescu, C.P.: The Abel–Steffensen inequality in higher dimensions. Carpath. J. Math. 35, 69–78 (2019)

  9. 9.

    Niculescu, C.P., Persson, L.-E.: Convex Functions and Their Applications. A Contemporary Approach. CMS Books in Mathematics, vol. 23, 2nd edn. Springer, New York (2018)

  10. 10.

    Popoviciu, T.: Sur quelques propriétés des fonctiones d’une ou de deux variables réelles. Mathematica (Cluj) VIII, 1–85 (1934)

  11. 11.

    Roberts, A.W., Varberg, D.E.: Convex Functions. Academic Press, New York (1973)

  12. 12.

    Tolstov, G.P.: Fourier Series. Dover Publications, New York (1976)

Download references


The authors are greatly indebted to Sorin G. Gal for several suggestions which have improved the final version of this paper.

Author information

Correspondence to Constantin P. Niculescu.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Niculescu, C.P., Rovenţa, I. Convex functions and Fourier coefficients. Positivity 24, 129–139 (2020).

Download citation


  • Fourier coefficients
  • Divided double difference
  • 2d-Monotonicity
  • Popoviciu convex function

Mathematics Subject Classification

  • Primary 26B25
  • 42B05
  • Secondary 26D05